Oregon, 2012

Heavy Snow in Oregon, March 30, 2012

March 30, 2012 · NWS PQR · 1 event in 1 county or zone

A strong frontal system brought snow to elevations above 3500 feet in the North Oregon Cascades.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong frontal system brought snow to elevations above 3500 feet in the North Oregon Cascades.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 30, 5:04 AM PST, 1 hour 56 minutes earlier.

Area forecast discussion, Mar 30, 5:04 AM PST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
604 AM PDT FRI MAR 30 2012

.SYNOPSIS...AN ATMOSPHERIC RIVER EVENT - ALSO KNOWN AS A PINEAPPLE
EXPRESS - WILL CONTINUE TO AFFECT THE PACNW THROUGH TONIGHT.  THE
FOCUS OF THE HEAVIER RAIN WILL BE OVER THE SOUTHERN HALF OF THE
FORECAST AREA THIS MORNING THEN SHIFTS NORTH AGAIN TONIGHT AS A LOW
APPROACHES OREGON FOR ANOTHER ROUND OF HEAVY RAIN. COOLER AIR TO THE
NORTH WILL BRING SNOW BACK DOWN TO NEAR PASS LEVELS LATER TODAY AND
EVENING...THEN RISE LATER TONIGHT. THE ATMOSPHERIC RIVER PATTERN
BREAKS DOWN LATER SATURDAY AS THE LOW MOVES OVER THE AREA.  THIS WILL
BRING SHOWERY AND COOLER WEATHER SATURDAY NIGHT AND SUNDAY. THERE IS
SOME HOPE FOR A DRY DAY ON MONDAY AS A TRANSIENT UPPER RIDGE BUILDS
OVER THE AREA.

&&

.SHORT TERM...HEAVY RAIN THAT WAS OVER SW WA AND FAR NW CORNER OF
OREGON HAS ENDED FOR NOW. THIS WILL GIVE A DECENT BREAK IN RAIN FOR
THE RIVERS SUBSIDE SOME. CURRENTLY THE FOCUS OF THE HEAVIER RAIN IS
NOW OVER THE CENTRAL AND SOUTHERN ZONES NEAR WHERE A FRONT HAS
STALLED. RIVERS IN THIS AREA HAVE SHOWN A QUICK UPTURN BUT FLOODING
IS NOT IMMINENT. THE STREAM OF MOIST AIR FEEDING INTO THE FRONT
STRETCHES WELL TO THE SOUTHWEST OF THE AREA. SATELLITE SHOWS ONE WAVE
NEAR 130W AND A STRONGER WAVE NEAR 150W 42N.  THE CLOSER WAVE MAY
INCREASE RAIN RATES FURTHER NORTH FOR AWHILE THIS MORNING. THE
FOLLOWING WAVE WILL BE THE FEATURE BRINGS AN END TO THE ATMOSPHERIC
RIVER EVENT. BUT FIRST MUST ENDURE MORE RAIN THROUGH TONIGHT.  MODELS
ARE IN DECENT AGREEMENT IN LIFTING THE FRONT NORTH TONIGHT FOCUSING
THE HEAVIEST RAIN ON THE COAST RANGE. FLOOD WATCH CONTINUES FROM THE
COAST TO THE WILLAMETTE VALLEY. FLOOD WARNINGS CONTINUE FOR WILSON
RIVER AND NEHALEM RIVER NEAR FOSS.

THE DISTURBANCE OUT NEAR 150W 42N WILL DEVELOP INTO A SURFACE LOW
OFF THE COAST SATURDAY MORNING. MODELS AGREE THE LOW WILL MOVE INLAND
TO THE SOUTH OF THE AREA.  IF THE LOW TRACKS ABOUT 100-150 MILES
FURTHER NORTH OF CURRENT FORECAST...THE CENTRAL COAST COULD HAVE WIND
ISSUES.

SNOW LEVELS ARE WELL ABOVE THE PASSES AND HAVE DROPPED THE WINTER
WEATHER ADVISORY FOR THE SOUTH WA CASCADES. HOWEVER COOLER AIR AND
EXPECTED PRECIPITATION MAY BRING ENOUGH SNOW FOR THE SOUTH WA
CASCADES TONIGHT. SO WILL ISSUE WINTER WEATHER ADVISORY. SNOW LEVELS
OVER OREGON CASCADES IS EXPECTED TO BE AFFECTING ONLY THE AREAS NEAR
6000 FEET AND ABOVE.

ON SATURDAY THE FRONT PUSHES THROUGH AND THE SNOW LEVELS DROP AGAIN
TO NEAR OR BELOW PASS ELEVATIONS. THE WRAPAROUND OR BENT BACK
OCCLUSION PRECIPITATION COMES THROUGH SATURDAY NIGHT WITH CONTINUED
LOW SNOW LEVELS. WILL LIKELY NEED TO REISSUE ADDITIONAL SNOW
ADVISORIES FOR THE CASCADES SATURDAY AND SATURDAY NIGHT.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
EXTENDED TIME PERIOD BEGINS SUNDAY EVENING...WITH A BROAD UPPER LOW
OVER THE NORTHEAST PACIFIC AND WEST TO SOUTHWEST ONSHORE FLOW. MODELS
AGREE ON THIS THIS STORM TRACK AS IT SENDS A SERIES OF WEATHER
SYSTEMS ONSHORE OVER THE WEEKEND AND THE BEGINNING OF NEXT WEEK. THE
MODELS ALL SPIN UP A SURFACE LOW OVER THE EAST PACIFIC AND BRING IT
NEAR SHORE IN THE VICINITY OF THE QUEEN CHARLOTTE ISLANDS MONDAY AND
TUESDAY. MODELS SHOW THE ASSOCIATED FRONT STRETCHING SOUTHWESTWARD
ALONG THE WEST COAST AND LINGERING NEARLY STATIONARY THROUGH
MIDWEEK...AS YET ANOTHER LOW PRESSURE WAVE MOVES NORTHWARD ALONG THE
FRONT. ULTIMATELY THIS REMAINS A BROADBRUSHED AND PRETTY WET FORECAST
THROUGH THE EXTENDED UNTIL DETAILS CAN BE FURTHER RESOLVED. KELSON
&&

.AVIATION...GUSTY WINDS CONTINUE TO WEAKEN ALONG THE CENTRAL
OREGON COAST AND SOUTH WILLAMETTE VALLEY EARLY THIS MORNING.
STILL A FEW GUSTS EXPECTED THROUGH MID MORNING BEFORE THE FRONTAL
BOUNDARY SAGS SOUTH. OTHERWISE NOT MUCH CHANGE FROM THE PAST 24
HOURS. EXPECT WIDESPREAD LIGHT TO MODERATE RAIN TO CONTINUE
THROUGH FRIDAY NIGHT. INLAND SITES SHOULD REMAIN PREDOMINANTLY
MVFR...WITH BRIEF PERIODS OF VFR DURING TIMES OF LIGHTER PRECIP.
AT THE COAST...SHOULD SEE A MIX OF IFR/LIFR CONDITIONS.

KPDX AND APPROACHES...LIGHT TO MODERATE RAIN WILL CONTINUE THROUGH
FRIDAY NIGHT WITH CONDITIONS FLUCTUATING BETWEEN MVFR AND VFR.
SOUTH TO SOUTHWEST WINDS MAY PERIODICALLY GUST TO NEAR 20 KT
THROUGH MID MORNING. JFP

&&

.MARINE...THE FRONTAL BOUNDARY STALLED OVER THE FCST AREA IS KEEPING
GUSTY WINDS OVER THE SOUTHERN WATERS EARLY THIS MORNING. BASED ON
LATEST OBSERVATIONS...WILL KEEP A SMALL CRAFT ADVISORY FOR WINDS
UNTIL 9 AM THIS MORNING FOR THE SOUTHERN WATERS. WINDS ARE MUCH
LIGHTER ALONG THE NORTH OR AND SOUTH WA COASTS. EXPECT WINDS TO
WEAKEN FURTHER LATE FRI MORNING THROUGH FRI NIGHT AS THE FRONT DROPS
SOUTH OF THE REGION.WINDS EXPECTED TO PICK UP AGAIN SAT MORNING AS A
POTENTIALLY STRONG LOW PRESSURE SYSTEM IS FCST TO MOVE THROUGH THE
WATERS. LOW END GALES OR AT THE LEAST SOLID SMALL CRAFT WINDS LOOK
LIKELY FOR SAT AND SUN.

LATEST BUOY OBS CONFIRM THAT A HIGHER AMPLITUDE AND LONGER PERIOD
WESTERLY SWELL HAS MOVED INTO THE WATERS. WAVE HEIGHTS ARE
HOVERING IN THE 18 TO 22 FT RANGE AND ARE EXPECTED TO REMAIN
AROUND THIS LEVEL THROUGH THE MORNING...BEFORE GRADUALLY SUBSIDING
DURING THE DAY FRI. SEAS ARE EXPECTED TO BE IN THE MID TEENS BY
FRI NIGHT AND REMAIN FAIRLY STEADY THROUGH THE WEEKEND. JFP

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR CASCADE FOOTHILLS IN
     LANE COUNTY-CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL
     OREGON COAST-CENTRAL WILLAMETTE VALLEY-COAST RANGE OF
     NORTHWEST OREGON-GREATER PORTLAND METRO AREA-NORTH OREGON
     COAST-NORTHERN OREGON CASCADE FOOTHILLS-SOUTH WILLAMETTE
     VALLEY.

WA...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 AM PDT
     SATURDAY FOR SOUTH WASHINGTON CASCADES.

     FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR SOUTH WASHINGTON
     COAST-WILLAPA HILLS.

PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 AM PDT SUNDAY
     FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR.

     SMALL CRAFT ADVISORY FOR WINDS UNTIL 9 AM PDT THIS MORNING FOR
     WATERS FROM CASCADE HEAD TO FLORENCE OR OUT TO 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 11 PM
     PDT THIS EVENING..

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 30, 3:28 AM PST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
428 AM PDT FRI MAR 30 2012

ORZ005-009-014-WAZ022-023-039-040-311430-
LOWER COLUMBIA-WESTERN COLUMBIA RIVER GORGE-
UPPER HOOD RIVER VALLEY-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
428 AM PDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ001>004-006>008-010-012-PZZ210-WAZ020-021-311430-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-COLUMBIA RIVER BAR-WILLAPA HILLS-
SOUTH WASHINGTON COAST-
428 AM PDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN AT TIMES WILL BRING RISES TO RIVERS AND STREAMS. URBAN
AREAS AND SMALL STREAM FLOODING IS POSSIBLE.

FLOOD WARNINGS CONTINUE FOR THE NEHALEM AND WILSON RIVERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FLOOD WATCH CONTINUES THROUGH SATURDAY AFTERNOON FOR MANY RIVERS
IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ011-013-WAZ019-311430-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
428 AM PDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOWERING SNOW LEVELS AND EXPECTED PRECIPITATION MAY BRING
SIGNIFICANT SNOW ACCUMULATION TO MOUNTAIN PASSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

PZZ255-311430-
COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
428 AM PDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING THROUGH 9 AM THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, North Oregon Cascades

When
March 30, 7:00 AM PST to 5:00 PM PST
Where
North Oregon Cascades forecast zone
Reported by
SNOTEL

The Red Hill SNOTEL site and Timberline both measured 13 inches of new snow.|Heavy snow was also measured at the Mt. Hood Test Site with 12 inches of new snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372315.